Minnesota, 2011

Heavy Snow in Minnesota, January 30 to 31, 2011

January 30 to 31, 2011 · NWS ABR · 1 event in 1 county or zone

Heavy snow fell across Big Stone county in west central Minnesota from the afternoon of the 30th to the afternoon of the 31st. Snowfall amounts included, 7 inches at Artichoke Lake and 8 inches near Ortonville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy snow fell across Big Stone county in west central Minnesota from the afternoon of the 30th to the afternoon of the 31st. Snowfall amounts included, 7 inches at Artichoke Lake and 8 inches near Ortonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 30, 10:57 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 30, 10:57 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 AM CST SUN JAN 30 2011

.UPDATE...
MESOSCALE MODELS DOING A FAIRLY GOOD JOB DEPICTING SHORT TERM
EVOLUTION OF SNOWFALL AS IT DEVELOPS IN THE WESTERN DAKOTAS AND
BEGINS TO PROGRESS EAST. TEMPERATURES ARE ALSO FOLLOWING THE TREND
LAID OUT BY MORNING SHIFT. NO SIGNIFICANT CHANGES TO FORECAST AT
THIS TIME.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
THE NORTHERN PLAINS WILL BE SANDWICHED BETWEEN ARCTIC AIR TO THE
NORTH...AND WAA TO THE SOUTH. A DEVELOPING LOW PRESSURE SYSTEM
OVER THE FRONT RANGE OF THE ROCKIES IS EXPECTED TO BRING LLM
NORTHWARD TODAY AND TONIGHT...AND WHEN COMBINED WITH AN ILL
DEFINED ARCTIC BOUNDARY AND LIFT FROM AN UPPER LEVEL DISTURBANCE
SHOULD RESULT IN SEVERAL HOURS OF LIGHT SNOW. AT THIS
TIME...BELIEVE THE HEAVIEST SNOW WILL LIKELY OCCUR TONIGHT...OR
WHEN THE BEST UPPER LEVEL SUPPORT WILL OCCUR. SNOWFALL RATES
BETWEEN A HALF INCH TO AN INCH AN HOUR COULD BE POSSIBLE IN SOME
LOCATIONS TONIGHT. BEYOND TONIGHT SNOWFALL RATES SHOULD BE ON THE
LIGHT SIDE AS THE BEST LIFT AND FORCING SHIFTS SOUTH AND EAST OF
THE REGION.

AS FOR STORM TOTAL SNOWFALL AMOUNTS...MODELS SEEM TO FINALLY
AGREE WITH THE PLACEMENT AND AMOUNT OF THE HEAVIEST BAND OF SNOW.
STORM TOTAL AMOUNTS OF 6 TO 9 INCHES COULD BE POSSIBLE BETWEEN
HIGHWAY 212 AND 14...AND EAST OF HIGHWAY 83. THIS AREA WOULD
INCLUDE THE CITIES OF HIGHMORE/REDFIELD/WATERTOWN AND CLEAR LAKE.
SNOWFALL AMOUNTS OF 4 TO 7 INCHES CAN BE EXPECTED ELSEWHERE. WHILE
THESE SNOWFALL AMOUNTS ARE CONSIDERED WINTER STORM CRITERIA
AMOUNTS...DUE TO THE LONG DURATION...WILL CONTINUE WITH A WINTER
WEATHER ADVISORY INSTEAD. WHILE WINDS WITH THIS SYSTEM ARE NOT
PARTICULARLY STRONG...THEY WILL INCREASE FROM THE NORTH ON MONDAY
NIGHT AND TUESDAY. BASED ON THE EXPECTED MOISTURE CONTENT OF THE
SNOW...AND SUSTAINED WINDS...HAVE ADDED PATCHY BLOWING SNOW INTO
THE FORECAST ON MONDAY NIGHT AND TUESDAY MORNING.

.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY

SURFACE HIGH PRESSURE WILL DOMINATE THROUGH THE MID RANGE. A
STRONG 1040S HIGH WILL CENTER OVER THE REGION TUES NIGHT AND WED
MORNING. WITH SIGNIFICANT SUBSIDENCE AND FAIRLY FRESH SNOW ON THE
GROUND THIS WILL SET THE STAGE FOR SOME VERY COLD TEMPS ON WED
MORNING...SOME OF THE COLDEST SO FAR THIS SEASON. FOR NOW HAVE
TEMPS FALLING INTO THE NEGATIVE 20S IN THE JAMES VALLEY AND ALONG
THE COTEAU. IT COULD POTENTIALLY BE AS MUCH AS 10 DEGREES COLDER
IN THE VALLEY AND OTHER ISOLATED LOW SPOTS...BUT WILL TREND TOWARD THIS
LOWER SOLUTION AS THE DAY APPROACHES IF MODELS CONTINUE TO HOLD
THE HIGH OVER SOUTH DAKOTA. MODELS ARE HINTING THAT THE COLD SPELL WILL
BE SHORT LIVED. AS THE HIGH SHIFTS TO THE SOUTH THERE IS SOME WAA
THAT MOVES IN WITH SOUTHWEST FLOW BOTH ALOFT AND AT THE SURFACE BY
WED AFTERNOON IN THE GFS. THE EC HOLDS IT OFF A LITTLE
LONGER...BUT THEN THE EC HAS BEEN SLOWER THAN THE GFS WITH THE
MOVEMENT OF THE HIGH FOR THE PAST WEEK. WARMER TEMPS AND DRY
CONDITIONS REMAIN IN THE PICTURE FOR THURSDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING MVFR/IFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THIS
AFTERNOON THROUGH MONDAY. AREAS OF LIFR CONDITIONS IN MODERATE
SNOW WILL DEVELOP LATE THIS AFTERNOON THROUGH THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT HOURS. NORTH TO NORTHEAST WIND OF
ABOUT 10-15KTS WILL CREATE LOCAL BLOWING AND DRIFTING OF THE SNOW
TONIGHT AND MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ TUESDAY FOR
     CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     TUESDAY FOR CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS.

     WINTER WEATHER ADVISORY FROM 3 PM CST /2 PM MST/ THIS AFTERNOON
     TO 6 AM CST /5 AM MST/ TUESDAY FOR BROWN-BUFFALO-CLARK-DAY-
     EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
     MCPHERSON-SPINK-STANLEY-SULLY.

MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     TUESDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...WISE
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 30, 2:39 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
239 PM CST SUN JAN 30 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-312045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
239 PM CST SUN JAN 30 2011 /139 PM MST SUN JAN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT LIGHT SNOW TODAY THROUGH MONDAY AS A STORM SYSTEM MOVES
ACROSS THE REGION. THIS SYSTEM COULD PRODUCE 4 TO 9 OF SNOW
THROUGH TUESDAY MORNING...WITH THE HIGHEST AMOUNTS FORECAST IN AN
AREA SOUTH OF HIGHWAY 212 AND EAST OF HIGHWAY 281

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTER COLD TEMPERATURES WILL THEN FILTER INTO THE REGION ON
MONDAY NIGHT THROUGH TUESDAY NIGHT. EVEN WITH LIGHT NORTH
WINDS...WIND CHILL VALUES BETWEEN 25 TO 35 DEGREES BELOW ZERO ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Big Stone

When
January 30, 3:00 PM CST to January 31, 3:00 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279592.